Acute steroid myopathies rising over past 5 years: suspect rheumatologic drugs. (Clinical Rounds).
"We've seen this more and more frequently over the last 5 years, Dr. Robert L. Wortmann said at a symposium sponsored by the American College of Rheumatology.
The patient suddenly develops severe flaccid paralysis, atrophy, and rhabdomyolysis. Respiratory muscles may be depressed, accompanied by an axonal sensorimotor polyneuropathy.
The syndrome usually is associated with high doses of IV steroids and is more common in patients also receiving neuromuscular junction blockade with an agent such as succinylcholine. "That combination seems to set patients up for this," said Dr. Wortmann, professor and chairman of internal medicine at the University of Oklahoma, Tulsa.
The main factors that predispose patients to acute steroid myopathy are severe underlying illness, renal failure, hyperglycemia, combined with a systemic inflammatory response or a multiorgan dysfunction syndrome.
Nonacute steroid myopathy is much more common and widely recognized. Patients develop proximal muscle weakness but have normal creatine phosphokinase (CPK) levels. A muscle biopsy will show type 2 fiber atrophy. The only way to diagnose this type of steroid myopathy is to raise or lower the dosage of steroids and see if the patient gets worse or better.
Other drugs commonly used to treat rheumatologic conditions also can cause muscular side effects or myopathic toxicity:
* Hydroxycholoroquine or chloroquine. A 1999 report described 12 cases in patients with rheumatoid arthritis or systemic lupus erythematosus who developed proximal weakness and, in some, decreased reflexes after 6 months to 10 years of hydroxychloroquine therapy. All had high CPK levels, and EMGs showed myopathic or neuromyopathic changes. Ringed vacuoles and curvilinear bodies could be seen on muscle biopsies.
* D-penicillamine. Although no longer used routinely in rheumatology, D-penicillamine has been used for Wilson's disease, scleroderma, rheumatoid arthritis, and cystinuria. D-penicillamine can induce one of several autoimmune diseases besides the one for which it is prescribed, including polymyositis or dermatomyositis, Sjogren's syndrome, systemic lupus erythematosus, pemphigus, myasthenia gravis, or Goodpasture's syndrome, Dr. Wortmann said.
* Cyclosporine. Patients taking cyclosporine may develop mild myopathic syndromes, with muscle cramps, myalgias, and high CPK levels. Myopathic changes are evident on EMG. Muscle biopsies may show atrophic fibers, vacuoles, necrosis, or a combination of these. Severe cases, usually seen when cyclosporine is used with a statin drug or colchicine, can cause severe rhabdomyolysis.
* Colchicine. This drug can cause significant myopathy and neuromyopathy, particularly in patients with gout, hypertension, and renal failure, or those taking diuretics, he said.
These patients present with proximal muscle weakness, with or without burning paresthesias. An EMG will show axonal neuromyopathy, and a muscle biopsy will show vacuoles on hematoxylin and eosin staining. If for some reason the patient undergoes electron microscopy, colchicine bodies are visible.
* Gold salts. Although no longer widely available, when used gold salts can cause myopathic symptoms.
* Azathioprine. Rare cases of rhabdomyolysis have been associated with azathioprine use, Dr. Wortmann said.
|Printer friendly Cite/link Email Feedback|
|Publication:||Internal Medicine News|
|Date:||Apr 1, 2003|
|Previous Article:||Myopathy can be traced to food, drink, drugs. (Check Electrolytes).|
|Next Article:||Taking opioids for headaches can backfire: greater pain severity. (Clinical Rounds).|